I am the caregiver of a man with CdLS. Could anything with CdLS effect balance, or cause unsteadiness? Currently, he is on Risperdal, Doxepian, as well as several sinus and stomach medicines. He has had a CAT scan and a hip x-ray with no results.
There are a number of causes of ataxia, or unsteady gait. I am assuming, based on your question, that his ataxia is of acute (sudden) onset. Infectious causes could include a brain abscess (particularly in the cerebellum) or an entity known as labyrinthitis, involving a severe middle ear infection affecting the nerve (the ataxia is accompanied by vomiting and intense vertigo or dizziness). Both of which require antibiotics. There is also an infectious entity known as acute cerebellar ataxia, which involves severe unsteadiness following a viral illness, with vomiting (initially), eye changes (nystagmus) and difficulty with speech.
This may last up to two months but is self-limited and has a good prognosis. Brain tumors can present with ataxia, but should show up on a brain CT scan or MRI. There are genetic causes of ataxia but these would be very unlikely, given that he has CdLS. Finally, medications may cause ataxia, even common cold medications. You may want to discuss this with your pharmacist.
Legal Disclaimer: Please take note that the CdLS Foundation’s Ask the Expert service is comprised of volunteer professionals in various areas of focus. Response times may vary and a response is not guaranteed. Answers are not considered a medical, behavioral, or educational consultation. Ask the Expert is not a substitute for the care and attention your child’s personal physician, psychologist, educational consultant, or social worker can deliver.